Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Goodland, KS

February 25, 201812 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Feb 25, 2018, 3:15 PM CST for 12 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Feb 26, 2018, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2018, 3:15 PM CST (21:15 UTC)
In effect from
Feb 26, 2018, 11:00 AM CST
Expired
Feb 26, 2018, 7:00 PM CST
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2615 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WWUS83 KGLD 252115
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
215 PM MST Sun Feb 25 2018

...Critical fire weather conditions are expected for much of the
area Monday as winds and temperatures increase...

COZ253-254-KSZ004-015-016-027>029-041-042-260600-
/O.UPG.KGLD.FW.A.0003.180226T1700Z-180227T0100Z/
/O.NEW.KGLD.FW.W.0003.180226T1700Z-180227T0100Z/
Kit Carson-Cheyenne-Norton-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-
215 PM MST Sun Feb 25 2018 /315 PM CST Sun Feb 25 2018/

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ TO 6 PM
MST /7 PM CST/ MONDAY FOR WINDS AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONES 004...015...016...027...028...029...041...042...
253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 10 AM MST /11 AM CST/ to 6 PM MST /7 PM CST/ Monday. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 004 Norton...Fire Weather Zone 015 Sheridan...Fire 
  Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire 
  Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire 
  Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Temperatures...In the low 60s. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ002-003-013-014-260600-
/O.NEW.KGLD.FW.W.0003.180226T1700Z-180227T0100Z/
Rawlins-Decatur-Sherman-Thomas-
215 PM MST Sun Feb 25 2018 /315 PM CST Sun Feb 25 2018/

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ TO 6 PM
MST /7 PM CST/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 002...003...013 AND 014...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 10 AM MST /11 AM CST/ to 6 PM MST /7 PM CST/ Monday.

* Affected Area...In Kansas...Fire Weather Zone 002 Rawlins... 
  Fire Weather Zone 003 Decatur...Fire Weather Zone 013 Sherman 
  and Fire Weather Zone 014 Thomas.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Temperatures...In the low 60s. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
3 follow-up statements
287 
WWUS83 KGLD 260021
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
521 PM MST Sun Feb 25 2018

...Outdoor burning will be particularly dangerous on Monday...

COZ253-254-KSZ002>004-013>016-027>029-041-042-270100-
/O.CON.KGLD.FW.W.0003.180226T1700Z-180227T0100Z/
Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
521 PM MST Sun Feb 25 2018 /621 PM CST Sun Feb 25 2018/

...A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM 
CST/ MONDAY MORNING TO 6 PM MST /7 PM CST/ MONDAY EVENING FOR 
FIRE WEATHER ZONES 004...015...016...027...028...029...041... 
042...253 AND 254...

* Affected Areas in Colorado...
	Fire Weather Zone 253 Kit Carson
	Fire Weather Zone 254 Cheyenne

* Affected Areas in Kansas...
	Fire Weather Zone 002 Rawlins
	Fire Weather Zone 003 Decatur
	Fire Weather Zone 004 Norton
	Fire Weather Zone 013 Sherman
	Fire Weather Zone 014 Thomas
	Fire Weather Zone 015 Sheridan
	Fire Weather Zone 016 Graham 
	Fire Weather Zone 027 Wallace
	Fire Weather Zone 028 Logan
	Fire Weather Zone 029 Gove
	Fire Weather Zone 041 Greeley
	Fire Weather Zone 042 Wichita

* Temperatures...Low 60s.

* Relative Humidity...10 to 15 percent.

* Winds...South at 15 to 25 mph with gusts up to 40 mph.

* Impacts...Warm temperatures, low relative humidities, and strong
  southerly winds will create an environment in which fire will
  rapidly grow and spread out of control. Outdoor burning is
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider canceling or postponing any plans to burn outdoors on 
Monday.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
728 
WWUS83 KGLD 261213
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
513 AM MST Mon Feb 26 2018

...Outdoor burning is strongly discouraged today...

COZ253-254-KSZ002>004-013>016-027>029-041-042-270100-
/O.CON.KGLD.FW.W.0003.180226T1700Z-180227T0100Z/
Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
513 AM MST Mon Feb 26 2018 /613 AM CST Mon Feb 26 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/
THIS MORNING TO 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 002...003...004...013...
014...015...016...027...028...029...041...042...253 AND 254...

* Affected Areas in Colorado... Fire Weather Zone 253 Kit Carson 
  Fire Weather Zone 254 Cheyenne

* Affected Areas in Kansas... Fire Weather Zone 002 Rawlins Fire 
  Weather Zone 003 Decatur Fire Weather Zone 004 Norton Fire 
  Weather Zone 013 Sherman Fire Weather Zone 014 Thomas Fire 
  Weather Zone 015 Sheridan Fire Weather Zone 016 Graham Fire 
  Weather Zone 027 Wallace Fire Weather Zone 028 Logan Fire 
  Weather Zone 029 Gove Fire Weather Zone 041 Greeley Fire 
  Weather Zone 042 Wichita

* Temperatures...Highs in the 50s to lower 60s.

* Relative Humidity...As low as 10 percent.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider canceling or postponing any plans to burn outdoors today.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
144 
WWUS83 KGLD 270053
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
553 PM MST Mon Feb 26 2018

COZ253-254-KSZ002>004-013>016-027>029-041-042-270200-
/O.EXP.KGLD.FW.W.0003.000000T0000Z-180227T0100Z/
Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
553 PM MST Mon Feb 26 2018 /653 PM CST Mon Feb 26 2018/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST /7 PM CST/ THIS
EVENING...

Winds have diminished across the area so the fire weather danger
has ended for today.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 25, 10:30 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 25, 10:30 AM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
930 AM MST Sun Feb 25 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 215 AM MST Sun Feb 25 2018

The primary short term concern are the expected near critical to
critical fire weather conditions Monday afternoon.

An upper trough sweeps quickly across the high plains today with
short wave ridging in place across the region on Monday and
southwest flow persisting from Monday night through Tuesday night
ahead of the next upper trough moving eastward through the western
U.S. A weak surface trough moves across the southern plains today
with a stronger lee trough deepening in the lee of the Rockies
over eastern Colorado on Monday morning in response to the
transition to the southwest flow aloft across the Rockies. This
surface trough consolidates into a closed low that lifts out
across the forecast area Monday night with high pressure remaining
mostly over the northern sections of the forecast area Tuesday and
Tuesday night as another surface low develops and deepens over the
panhandle region ahead of the upper trough.

With the deepening lee trough on Monday, south to southwest
surface flow is expected to increase with gusty winds and warm air
advection helping highs to rise into the 50s and lower 60s Monday
afternoon. With the gusty winds, dry conditions, and warm
temperatures expected on Monday, critical to near critical fire
weather conditions are expected across mainly the southern portion
of the forecast area Monday afternoon. Will maintain the current
fire weather watch as it is across the favored areas with some
fine tuning expected during subsequent shifts.

The area of surface high pressure that noses into the area on
Tuesday will bring cooler temperatures mainly to the northern
sections of the forecast area where highs will be only in the
middle 40s while the southern sections are expected to be in the
lower 60s again. Dry conditions with RH values <20% could be seen
again Tuesday afternoon across the southern sections of the
forecast area, but with lower wind speeds expected, do not
anticipate another round of critical FWX conditions on Tuesday.

.LONG TERM...(Wednesday through Saturday)
Issued at 150 AM MST Sun Feb 25 2018

Dry weather prevails during the extended period as temperatures
steadily increase.

On Wednesday, an upper trough weakens as it tracks from the desert
southwest to the southern Plains. Meanwhile at the surface, low
pressure advances southeast of the region. There is still some
uncertainty in the timing and track of this system due to model
differences. At this time, the forecast remains dry with
precipitation staying south and east of the area. Will continue to
monitor to see if PoPs are warranted.

The upper trough progresses towards the Great Lakes and upper
ridging builds in behind it on Thursday and Friday, bringing warm
and dry weather. Southwesterly flow develops aloft on the backside
of the ridge on Friday as the next upper trough digs into the
western CONUS. A tightening pressure gradient could lead to some
breezy winds Friday afternoon. This combined with dry conditions
raises fire weather concerns for the southwestern portion of the
region, where RH values range from 17 to 20 percent, during that
time.

The area remains dry on Saturday as the upper trough over the
western CONUS shifts from the Pacific Northwest to the northern
Rockies.

A warming trend is expected during the extended period. Highs climb
from the 40s on Wednesday to the upper 40s/low 50s on Thursday,
followed by readings in the 50s and 60s on both Friday and Saturday.
Low temperatures are mainly in the 20s throughout the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 930 AM MST Sun Feb 25 2018

KGLD, vfr conditions through the period. A west wind gusting near
20kts at taf issuance will veer to the northwest at gust near
25kts around 21z before falling below 12kts around 23z under a
clear sky. Winds quickly back to the southwest a few hours after
sunset with a slight increase toward 11kts after midnight. Winds
increase above 12kts around 14z then gust 20-25kts after 17z.

KMCK, vfr conditions through the period. A west wind around 12kts
at taf issuance will remain steady through 22z before falling
below 10kts around 23z. For tonight winds back to the southwest
around 5kts. For Monday morning southwest winds slowly approach
11kts toward the end of the taf period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Monday morning through Monday afternoon
     for KSZ004-015-016-027>029-041-042.

CO...Fire Weather Watch from Monday morning through Monday afternoon
     for COZ253-254.

NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, Feb 25, 4:02 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
302 AM MST Sun Feb 25 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
302 AM MST Sun Feb 25 2018 /402 AM CST Sun Feb 25 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A Fire Weather Watch is in effect across a portion of the region for
Monday afternoon. Warm temperatures, low relative humidity values,
and gusty south winds will combine to produce critical to near
critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Nearby

Red Flag Warnings in Kansas, 2018Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.